Alert archive / Iowa / Flood Watches in 2008
Flood Watch 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flood watch at May 10, 2008, 3:34 AM CDT for Lincoln County, Union County, South Dakota; 7 counties in Iowa. It took effect at May 10, 2008, 10:14 AM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- May 10, 2008, 3:34 AM CDT (08:34 UTC)
- In effect from
- May 10, 2008, 10:14 AM CDT
- Expired
- May 10, 2008, 8:56 PM CDT
- In force
- 11 hr
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- None
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Ida County, IA, Lyon County, IA, Plymouth County, IA, Sioux County, IA, Lincoln County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flood watch went out at May 9, 9:30 PM CDT, 6 hours 4 minutes earlier.
Area forecast discussion, May 9, 9:30 PM CDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 930 PM CDT FRI MAY 9 2008 .DISCUSSION... SHORTWAVE CONTINUING TO PUSH OUT OF THE ROCKIES THIS EVENING...WITH BROAD AREA OF SHOWERS OCCURRING THROUGH THE WESTERN PORTIONS OF SOUTH DAKOTA AND NEBRASKA WHERE BEST MIDLEVEL WAA/ISENTROPIC LIFT AND MOISTURE TRANSPORT EXIST. CURRENT SPEED OF PRECIPITATION SHIELD WOULD PLACE IT IN OUR FAR WESTERN CWA AROUND 05Z 0R 06Z TONIGHT...AND DID PUSH UP TIMING OF PRECIP EVER SO SLIGHTLY IN PORTIONS OF THIS AREA LATER TONIGHT. DEWPOINTS HAVE ALSO BEEN RUNNING A LITTLE HIGHER THAN FORECASTED WITH LOW LEVEL MOISTURE TRANSPORT INTO THE AREA...SO HAVE ADJUSTED THEM UPWARDS ACCORDINGLY. OTHERWISE... CURRENT FORECAST HOLDING UP PRETTY WELL. MINOR UPDATES OUT SHORTLY. /JM && .AVIATION... CIGS EXPECTED TO REMAIN VFR THOUGH 06Z. LOW CLOUDS WILL BEGIN TO MOVE INTO THE AREA REACHING KHON BY 11Z AND THEN TO KFSD AND KSUX AFTER 12Z. RAIN EXPECTED TO BE STEADY THROUGH MUCH OF THE DAY AND THAT WILL BRING CIGS AOB 1000 FT FOR MUCH OF THE DAY. ALSO VSBYS WILL BE MVFR ALL DAY WITH PERIODS OF IFR VSBYS DUE TO A COMBINATION OF RAIN AND LIGHT FOG. FINALLY...AS THE INVERTED TROUGH MOVES THROUGH WINDS WILL BACK FROM EAST TO NORTHWEST. ONCE WINDS SWITCH TO NORTH...SPEEDS WILL INCREASE TO 15 TO 20 KTS WITH GUSTS APPROACHING 30 KTS. /SCHUMACHER && .PREV DISCUSSION... SOME OF THE LOWER CLOUDS HAVE CURRENTLY ERODED THRU PARTS OF SW MN...NW IA AND EXTREME SERN SD. SOME OF THE CLEAR AREAS MAY BEGIN TO CU UP WITH COOL AIR ALOFT LATE THIS AFTERNOON PRODUCING A LESS THAN PRISTINE SKY. BUT OTHERWISE THE BIG STORY IS THE WELL ADVERTISED UPPER LOW...WHICH WL MOV INTO THE WRN PLAINS BY 12Z SATURDAY. STRONG DYNAMICS EXISTS WITH THIS SYSTEM AND THE MID LVL FEATURES...SUCH AS QG FORCING BEGIN TO SPILL OVER INTO THIS FA AFTER MIDNIGHT. BROAD AND STRONG ASCENT BEGINS TO TAKEOVER FM W TO E LATE TONIGHT... HOWEVER WHEN LOOKING AT THE POSITIVE TROP PRS ADVECTION...OUR ERN FA MAINLY E OF I 29 MAY STAY IN A SUBSIDENCE REGIME INTO 12Z SATURDAY. AREAS OF E OF 129 ARE ALSO FIGHTING LOW LEVEL DRY AIR WHICH CONTS TO ADVECT IN FM THE EAST TONIGHT. THUS WE LOWERED OUR POPS A BIT OVR MUCH OF SW MN AND NW IA. HEADING WWD...RAIN CHANCES BECOME EXCELLENT IN THE NW QUARTER OF OUR FA AFT MIDNIGHT WITH DEEP SATURATION... ASCENT AND EVEN SOME PRETTY DECENT H85 FRONTOGENESIS. ATTM...LEFT OUT THE MENTION OF THUNDER BUT WOULD NOT RULE OUT AN ISOLD EMBEDDED TS PER THE NAM ELEVATED LIFTED INDICES IN OUR EXTREME WEST AROUND CHAMBERLAIN...JUST AHEAD OF THE H85 WIND SHIFT LINE. OUR GOING LOWS LOOKED GOOD...AND ALTERED VERY LITTLE. SHOULD BE NEARLY ISOTHERMAL FM 925MB. SATURDAY LOOKS TO BE PRETTY MUCH A WASHOUT FOR MOST. VERY STRONG DYNAMIC FORCING WITH MID LVL CYCLOGENESIS OCCURRING AS SYSTEM DIGS THRU SD AND NEBRASKA. MOISTURE TRANSPORT AT 850/700 HPA MAXIMIZES IN MORNING AND EARLY AFTN AS MAIN AXIS SLIDES SLOWLY TO THE EAST INTO THE AFTN...AS STRONG DIV Q AXIS AHEAD OF WAVE SLAMS INTO AREA. 12Z SLNS SUGGESTED DRY SLOT ALFT WOULD PUNCH INTO SERN SD AND EVENTUALLY NW IA DURING AFTN...BUT 18Z NAM HAS REALLY BACKED OFF WITH UPR CIRC A BIT MORE TO S. THIS WOULD BE A SOGGIER SLN ESPLY THRU NRN CWA WHERE FRONTAL BAND HOLDS IN PLACE THRU THE AFTN. WHILE HARDLY A GREAT DEAL OF INSTABILITY ALFT...SOME NEUTRALITY TO WK INSTABILITY FOLLOWS ALONG FOR AT LEAST A MINIMAL THREAT OF THUNDER ON NOSE OF MAIN FORCING TIMING...COLLAPSING BY AFTN INTO FAR SRN CWA. OTHERWISE...CONCERN REALLY IS ON TWO FRONTS FOR SAT...HYDROLOGICAL DUE TO THE POTENTIAL FOR 1 TO 2 INCH RAINS THRU SAT EVENING...AND THEN THE STRONG WINDS LKLY BEHIND SYSTEM. WL LKLY ISSUE ESF FOR EXPECTED RAINFALL EFFECT ON RIVER LEVELS BY THIS EVENING. OTHERWISE...WL ALSO SEE WINDS INCREASE ON BACK SIDE OF SYSTEM. 35 TO 45 KTS AT TOP OF MIXED LYR...WITH GREATEST WIND ON BACK OF INVERTED TROUGH/SUBSIDENT EDGE OF 925 HPA FRONTOGENESIS. WL LKLY GET AT LEAST CLOSE TO WIND ADVY LEVELS BY LTR AFTN FROM JAMES VALLEY WWRD...CONTINUING EWRD THRU THE EVNG. PLENTY OF TIME TONIGHT AND EVEN EARLY SAT TO GET TIMING NAILED DOWN AS TO WIND INCREASE...AND DEFER ANY ADVY TO LATER SHIFTS. WHILE A VERY DISCOURAGING THING TO DO...NAM AND GFS CONCUR THAT TMPS WL BE CLOSE ENOUGH AND COLD ENOUGH /-2 TO -4C AT 850 HPA/ TO WARRANT A MENTION OF SNOW ACRS WRN AND FAR NRN CWA SAT NIGHT...DELAYED ENOUGH TO ALLOW SOME HELP WITH DIURNAL CYCLE. ANY ACCUMULATION WOULD BE MINIMAL AND FLEETING...WITH BEST THREAT TO GET A LITTLE SLUSH ON GRASSY SURFACES OF HIGHEST ELEVATIONS W OF MO RVR...SW OF KHON...AND TOWARD THE NRN BUFFALO RIDGE. SUN...AFTER THREAT OF LINGERING PCPN EARLY FAR E...AND MONDAY WL BE FAIRLY QUIET...WITH SOME WINDY CONDITIONS E ON SUNDAY WITH SELF DESTRUCTIVE SUNSHINE. MONDAY...AS BNDRY APPROACHES FAR WRN CWA LATE IN DAY...KEPT TOWARD EVENING A VERY SMALL CHC OF THUNDER. WOULD BE NOTABLY WARMER...BUT SOME HEDGING DOWN FROM FULL MIXING BASED ON CI POTENTIAL AS WELL AS MOIST AND GREENING CONDITIONS AND A MORE SELY COMPONENT. EXCEPTION WL BE TOWARD SCNTRL SD...WHERE BUMPED UP A FEW DEGREES MORE. IN THE EXTENDED RANGE /TUE THRU FRI/ TENDENCY FOR AN AMPLIFIED PATTERN CONTINUES NEXT WEEK AS THE ATMOSPHERE CONTINUES ITS ATTEMPT TO SPIN DOWN THE COLD SEASON ENERGY BOOST. SIGNIFICANT QUESTIONS AS TO LOCATION AND TIMING OF BETTER PHASING EVENT FROM AN ENSEMBLE PERSPECTIVE... WITH SEVERAL SLNS WITHIN 00Z SET AND NOW SUPPORT OF 12Z GFS TO SPLIT TROUGH ENOUGH TO HAVE NRN STREAM AND BECOME DOMINANT IN THE MID RANGE...SEPARATE FROM CLOSED CIRCULATION WHICH WANDERS TOWARD SWRN U.S. AND MOVES INTO THE MID PLAINS MID WEEK AS BNDRY SLOWLY MOVES SWRD...PHASING UP WITH UPSTREAM ENERGY TO E. GENERALLY ECMWF TENDS TO PERFORM BETTER IN THIS TYPE OF PATTERN... AND AS THEY SAY...WHEN IN ROME... IN THIS CASE... HOWEVER...HEDGED CAUTIOUSLY TOWARD A GFS IDEA AS ECMWF SEEMS JUST TOO CLOSED UP AND GFS TOO PROGRESSIVE. WOULD CERTAINLY FAVOR SOME HIER POPS THAN FCST CONTAINS WITH SUCH A SYSTEM IN A 12H PERIOD...BUT TIMING MAKES A LOWER POP A WISE CHOICE AT THE TIME. WL CONTINUE TO DRAG HIGHEST POPS ALG AND JUST BEHIND FRONTAL BNDRY SLOWLY SEWRD THRU PD. AS THE MAIN BNDRY MIGRATES AWAY...WILL GRADUALLY WIND DOWN THE POPS AND REMOVE THUNDER MENTION. THU AND FRI...KEPT DRY FOR NOW WITH SECONDARY ENERGY SLIDING BY...BUT POTENTIALLY MAY NEED A SMALL POP TO ACCOUNT FOR WHAT IS LOOKING LIKE A POTENTIALLY MORE SIGNIFICANT TROP UNDULATION PASSING BY WED NIGHT INTO EARLY THU. TMPS RESTRAINED BY CLOUDS/PCPN THREAT SOMEWHAT TUE/WED...BUT WL HAVE POTENTIAL TO WARM UP A BIT MORE ON TUE AHEAD OF BNDRY IN NW IA...AS WELL AS POOL DWPTS INTO THE LOWER 50S. LATE WEEK...TMPS SHUD MODERATE AS MORE MIXY WIND DIRECTION TAKES CONTROL...ESPLY BY FRIDAY WITH MORE WLY COMPONENT. IF IT MEANS ANYTHING...DOES LOOK LIKE SOME FINALLY NORMAL TO ABOVE NORMAL TEMPEATURES WOULD BE AROUND NEXT WEEKEND. && .AVIATION... MVFR TO VFR CONDS WL BE FOUND OVER THE FSD FA INTO THIS EVENING. SOME TEMPORARY CLEARING HAS TAKEN PLACE IN PARTS OF SW MN...NW IA AND EXTREME SERN SD AIDING THE VFR CONDS. BUT STRONG SYSTEM MOVG IN FM THE WEST LATE TONIGHT PROMISES A RETURN TO AT LEAST MVFR CONDS WHEN THE RAIN BEGINS FM W TO E LATE TONIGHT. THIS WL BE MONITORED TO SEE IF IFR CONDS DEVELOP FM ABOUT 10Z THRU 18Z SATURDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF/CHAPMAN
Hazardous weather outlook, May 9, 11:05 AM CDT, 16 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1105 AM CDT FRI MAY 09 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1105 AM CDT FRI MAY 09 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE COULD BE AN ISOLATED THUNDERSTORM EMBEDDED WITH THE RAINFALL ON SATURDAY...MAINLY RIGHT AHEAD OF THE FRONTAL PASSAGE. ANY ISOLATED STORM WILL NOT BE SEVERE...AND SHORT LIVED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:22 AM CDT | Wind Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 25 hr |
Nearby
Flood Watches in Iowa, 2008Flood Watches in South Dakota, 2008Every flood watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.